POZ – Treatment News : Lingering Side Effects Reported With Facial Filler
Posted by pozlife on May 23, 2008
People who have injections of the facial filler polyalkylimide may have immune-related side effects many months after the injections, say the authors of a study published in the May 2008 issue of the Archives of Dermatology.
Though not approved in the United States, polyalkylimide—often sold as Bio-Alcamid in other countries—is a permanent filler that is a popular option for the treatment of HIV-associated facial lipoatrophy. Until now, there have not been reports of the immune system reacting to polyalkylimide.
Spanish physician Jaume Alijotas-Reig, MD, PhD, of the Vall d’Hebron University Hospital and Autonomous University of Barcelona, and his colleagues assessed 25 people who had what appeared to be side effects of polyalkylimide injections 12 months or more after treatment. The patients’ HIV statuses are not mentioned in the article.
Side effects ranged from tender nodules, or bumps, at the injection site in 24 of the patients, to more wide spread effects like headaches and fever in six people. Twenty people had laboratory abnormalities that implied immune inflammation. Side effects diminished and ultimately disappeared in 11 people over 21 months of follow-up.
Though it is impossible to determine from these case reports what proportion of people who receive polyalkylimide treatment will ultimately have these immune responses, they appear thus far to be a relatively rare phenomenon.